Hail, Dodge
- When
- May 16, 6:25 PM CST
- Where
- Dodge County, 0.69 mi S of North Bend
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.460, -96.780
This was reported by the public on social media.
A small cluster of severe storms developed just northwest of Omaha, NE during the evening on May 16, 2019. This was a hot day, with new record high temperatures in the mid 90s at both Lincoln and Omaha, Nebraska earlier in the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A small cluster of severe storms developed just northwest of Omaha, NE during the evening on May 16, 2019. This was a hot day, with new record high temperatures in the mid 90s at both Lincoln and Omaha, Nebraska earlier in the day. A severe thunderstorm watch was in effect prior to the severe storms forming. A few locations reported large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 5:21 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 621 PM CDT Thu May 16 2019 .SHORT TERM...(Tonight through Sunday) Issued at 312 PM CDT Thu May 16 2019 An intense upper low is currently making its way through the western US, while a ridge persists over the central states. Further to our north, another strong low pressure system is digging through northern Manitoba and into Ontario. A surface low associated with the northern system will continue to drag a frontal boundary through northern Nebraska and Iowa. This boundary, currently draped across the CWA from around Albion through Sioux City, will stall across the area today and become a focus for potential storm development this evening. CAMS are still showing a little disagreement on exact timing and intensity of convection. However, the general consensus indicates thunderstorm development along the cool edge of the front beginning around 7-10 pm this evening. Steep mid level lapse rates around 7-8.5 C/km and around 1500-2000 J/kg of MLCAPE could contribute to a large hail and damaging wind threat. Showers and thunderstorms will continue through the overnight hours, with coverage diminishing early Friday morning. The threat of severe weather will return by late in the day Friday. A surface low, associated with the upper level trough over the western US, will deepen over eastern CO. It will then progress into central Nebraska by Friday afternoon. This will push the previously stalled surface boundary to the northern edge of the CWA. Gusty southerly winds will bring another muggy day with highs in the upper 80s and dewpoints in the 60s. A few strong to severe storms could develop along the warm front over northern Nebraska and Iowa, however the main threat for severe weather will occur with storms developing over north-central Nebraska late Friday afternoon and evening. Low level lapse rates will range from around 6-7 C/km with mid level lapse rates around 7-9 C/km. MLCAPE will climb to around 2000-3000J/kg by Friday afternoon. 0-6 km bulk shear is expected to range from 30-50 kts across northern Nebraska. Initial supercell storms will bring a large hail and a strong wind threat. There will also be at least some potential for a tornadic development with 150-200 m^2/s^2 of 0- 1 km SRH and over 20kts of 0-1 km shear. Storms could then merge into a bowing MCS which would being damaging winds and potentially a few tornadoes as it passes through eastern Nebraska and into western Iowa Friday evening and overnight. The majority of precipitation will move out Saturday morning with afternoon highs rising into the upper 70s and dewpoints in the 50s and 60s. There will be another threat for severe weather along a cold front draped across the southeastern half of the CWA Saturday afternoon and evening. .LONG TERM...(Sunday night through Thursday) Issued at 312 PM CDT Thu May 16 2019 Showers and thunderstorms will continue through Saturday night before clearing out on Sunday. Slightly cooler temperatures are expected into early next week with highs in the upper 60s. Another intense system will move through the region Monday and Tuesday bringing some threat for severe weather over southeast Nebraska and southwest Iowa. Flooding concerns will also increase into the extended period, given saturated soil conditions and multiple rounds of potentially heavy rainfall. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu May 16 2019 Expecting thunderstorms to develop tonight along a boundary between OFK and OMA. Storms could bring MVFR conditions as they drift southeast overnight, impacting OFK and OMA. While LNK should miss most of tonights storms, there is a small chance that they could see a few, but chances were too small to be included in the TAF. Otherwise, LNK may see some low level wind shear tonight with conditions improving by Friday morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...HB
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 334 PM CDT Thu May 16 2019 IAZ090-NEZ067-068-091-093-171045- Fremont-Cass-Otoe-Nemaha-Richardson- 334 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Friday Minor flooding will continue along the Missouri River from around Plattsmouth downstream past Rulo. A few thunderstorms will be possible tonight, however the better chance for severe weather will remain north of the area. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Thunderstorm chances increase Friday night into early next week in association with a series of storm systems moving across the region. Severe storms are possible on Friday night, Saturday afternoon, and perhaps again on Tuesday. In addition, locally heavy rainfall may occur with the separate storm systems, resulting in some potential flooding. People should pay close attention to forecasts for updates on possible severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065-066-078-088>090-092-171045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Page-Knox- Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming- Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee- 334 PM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Isolated severe storms capable of large hail and damaging winds are possible tonight over portions of northeast Nebraska and west-central Iowa. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Thunderstorm chances increase Friday night into early next week in association with a series of storm systems moving across the region. Severe storms are possible on Friday night, Saturday afternoon, and perhaps again on Tuesday. The greatest severe weather threat is expected to materialize Friday evening across northeast Nebraska where a risk for damaging winds, large hail, and a few tornadoes will exist. In addition, locally heavy rainfall may occur with the separate storm systems, resulting in potential flooding. People should pay close attention to forecasts for updates on possible severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Omaha radar (KOAX), 38 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
4 hail. Local standard time, as filed.
This was reported by the public on social media.
This was reported by the public on social media.
The public reported damage to a wheat field on social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813441, 813442, 813420, 813493.